Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 58, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 9, 2011, 3:47 PM EDT for Carroll County, Patrick County, Virginia; Alleghany County, Stokes County, Surry County, North Carolina. It was in force for 58 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2011, 3:47 PM EDT (19:47 UTC)
- Expired
- Apr 9, 2011, 4:45 PM EDT
- In force
- 58 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Alleghany County, NC, Stokes County, NC, Surry County, NC, Carroll County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 52 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 4:00 PM EDT | HAIL 0.75 | 2 Sse Cana, NC | |
| Apr 9, 4:13 PM EDT | HAIL 1.25 | 3 S Ararat, VA | HAIL UP TO HALF DOLLAR SIZE ON LONG BRANCH ROAD. |
| Apr 9, 4:15 PM EDT | HAIL 0.75 | 6 Nnw Francisco, VA | |
| Apr 9, 4:18 PM EDT | HAIL 0.75 | Ararat, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 12:34 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
| Apr 9, 2:00 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
789
WUUS51 KRNK 091947
SVRRNK
NCC005-169-171-VAC035-141-092045-
/O.NEW.KRNK.SV.W.0058.110409T1947Z-110409T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT SAT APR 9 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
NORTHERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
NORTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
SOUTHERN PATRICK COUNTY IN SOUTHWEST VIRGINIA
SOUTHERN CARROLL COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 445 PM EDT.
* AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BARRETT...OR 6 MILES NORTHWEST OF MOUNTAIN PARK...AND MOVING EAST
AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
PINE RIDGE...
MOUNT AIRY...
STUART...
CRITZ...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3637 8094 3652 8099 3675 8009 3674 8010
3674 8008 3672 8010 3666 8006 3645 8004
3636 8090
TIME...MOT...LOC 1948Z 253DEG 41KT 3647 8084
$$
DS4 follow-up statements
747
WWUS51 KRNK 092002
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT SAT APR 9 2011
NCC005-092011-
/O.CAN.KRNK.SV.W.0058.000000T0000Z-110409T2045Z/
ALLEGHANY NC-
402 PM EDT SAT APR 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ALLEGHANY COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3647 8078 3657 8076 3675 8010 3674 8008
3672 8010 3666 8006 3645 8004 3642 8073
TIME...MOT...LOC 2001Z 253DEG 41KT 3651 8066
$$
NCC169-171-VAC035-141-092045-
/O.CON.KRNK.SV.W.0058.000000T0000Z-110409T2045Z/
STOKES NC-SURRY NC-PATRICK VA-CARROLL VA-
402 PM EDT SAT APR 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHERN CARROLL...SOUTHERN PATRICK...NORTHEASTERN SURRY AND
NORTHERN STOKES COUNTIES...
AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PINE RIDGE...OR NEAR BOTTOM...MOVING EAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
STUART...
CRITZ...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
&&
LAT...LON 3647 8078 3657 8076 3675 8010 3674 8008
3672 8010 3666 8006 3645 8004 3642 8073
TIME...MOT...LOC 2001Z 253DEG 41KT 3651 8066
$$
DS132
WWUS51 KRNK 092013
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 PM EDT SAT APR 9 2011
VAC035-092023-
/O.CAN.KRNK.SV.W.0058.000000T0000Z-110409T2045Z/
CARROLL VA-
413 PM EDT SAT APR 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CARROLL COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3649 8053 3653 8057 3659 8056 3675 8010
3674 8008 3672 8010 3666 8006 3649 8005
TIME...MOT...LOC 2013Z 252DEG 41KT 3656 8049
$$
NCC169-171-VAC141-092045-
/O.CON.KRNK.SV.W.0058.000000T0000Z-110409T2045Z/
STOKES NC-SURRY NC-PATRICK VA-
413 PM EDT SAT APR 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHERN PATRICK...NORTHEASTERN SURRY AND NORTHERN STOKES
COUNTIES...
AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ARARAT...MOVING EAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
ARARAT...
COLLINSTOWN...
STUART...
CRITZ...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3649 8053 3653 8057 3659 8056 3675 8010
3674 8008 3672 8010 3666 8006 3649 8005
TIME...MOT...LOC 2013Z 252DEG 41KT 3656 8049
$$
DS588
WWUS51 KRNK 092021
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT SAT APR 9 2011
NCC171-092031-
/O.CAN.KRNK.SV.W.0058.000000T0000Z-110409T2045Z/
SURRY NC-
421 PM EDT SAT APR 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SURRY COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3650 8045 3655 8044 3656 8049 3661 8047
3675 8010 3674 8008 3672 8010 3666 8006
3649 8005 3649 8044
TIME...MOT...LOC 2021Z 254DEG 44KT 3656 8031
$$
NCC169-VAC141-092045-
/O.CON.KRNK.SV.W.0058.000000T0000Z-110409T2045Z/
STOKES NC-PATRICK VA-
421 PM EDT SAT APR 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHERN PATRICK AND NORTHERN STOKES COUNTIES...
AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR COLLINSTOWN...OR NEAR FRANCISCO...MOVING EAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
COLLINSTOWN...
STUART...
SANDY RIDGE...
PENNS STORE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
&&
LAT...LON 3650 8045 3655 8044 3656 8049 3661 8047
3675 8010 3674 8008 3672 8010 3666 8006
3649 8005 3649 8044
TIME...MOT...LOC 2021Z 254DEG 44KT 3656 8031
$$
DS823
WWUS51 KRNK 092037
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT SAT APR 9 2011
NCC169-092046-
/O.CAN.KRNK.SV.W.0058.000000T0000Z-110409T2045Z/
STOKES NC-
437 PM EDT SAT APR 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STOKES COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3655 8023 3660 8030 3666 8028 3675 8010
3674 8008 3672 8010 3666 8006 3655 8005
TIME...MOT...LOC 2036Z 251DEG 40KT 3662 8017
$$
VAC141-092045-
/O.CON.KRNK.SV.W.0058.000000T0000Z-110409T2045Z/
PATRICK VA-
437 PM EDT SAT APR 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHEASTERN PATRICK COUNTY...
AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CRITZ...OR NEAR
STUART...MOVING EAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
STUART...
CRITZ...
PENNS STORE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
&&
LAT...LON 3655 8023 3660 8030 3666 8028 3675 8010
3674 8008 3672 8010 3666 8006 3655 8005
TIME...MOT...LOC 2036Z 251DEG 40KT 3662 8017
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:16 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Apr 9, 2:16 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 216 PM EDT SAT APR 9 2011 .SYNOPSIS... A WEAK COOL FRONT HAS STALLED OVER THE WESTERN MOUNTAINS...AND WILL REMAIN NEARLY STATIONARY INTO TONIGHT. THE FRONT WILL LIFT BACK NORTH OF THE AREA SUNDAY AHEAD OF ANOTHER STRONG COLD FRONT THAT WILL CROSS THE REGION LATE MONDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 130 PM...AIRMASS HAS BECOME MODERATELY UNSTABLE IN THE WRN MTNS AS EXPECTED. WE EXPECT DISCRETE CELLS...ALONG WITH MULTICELL CLUSTERS OF STORMS. MAIN POTENTIAL IS LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE IN THE DISCRETE CELLS...SO THE SEVERE TSTM WATCH WAS UPGRADED TO A TORNADO WATCH. STRATUS FIELD STILL COVERS MOST OF THE EASTERN CWA. HAVE UPDATED TO LOWER TEMPS SOME MORE IN THE PIEDMONT AREAS...AND ADD SEVERE WORDING TO TSTMS IN THE WRN MTNS. AS OF 1000 AM... VISIBLE SATELLITE SHOWS A SHARP CONTRAST ACROSS THE CWA...WITH LOW...THICK STRATUS ALONG AND EAST OF THE BLUE RIDGE...AND PLENTY OF SUN IN MUCH OF THE MTNS. WITH LOW LEVEL FLOW VEERING FROM NE TO SE THROUGH THE DAY...I EXPECT THE STRATUS TO HANG IN TOUGH ALONG AND EAST OF THE BLUE RIDGE...WHILE LOCATIONS NEAR...BUT WEST OF THE BLUE RIDGE IN STRATUS NOW...WILL LIKELY GET SOME SUN THIS AFTERNOON. OF COURSE...FURTHER WEST WILL HAVE AT LEAST PARTIAL SUNSHINE...AND WILL BECOME UNSTABLE. I HAVE EDGED THE COVERAGE OF TSTMS THIS AFTERNOON A LITTLE FURTHER EAST SINCE THERE IS MORE SUN IN WESTERN SECTIONS OF THE NEW RIVER VALLEY. I INCREASED CLOUD COVER EAST OF THE BLUE RIDGE...AND HAVE LOWER HIGH TEMPS- ESPECIALLY ACROSS THE NW NC PIEDMONT WHERE THEY WILL LIKELY NOT GET OUT OF THE 50S. PREVIOUS DISCUSSION... AT 08Z/4AM SURFACE FRONT EXTENDED FROM GREENBRIER COUNTY WEST VIRGINIA THROUGH WILKES COUNTY NORTH CAROLINA...DEPICTED WELL ON MSAS BY THE TIGHT GRADIENT OF LIFTED INDEX VALUES. ON THE COOL SIDE OF THE FRONT STRATUS AND FOG HAVE FORMED. EXPECT THE FOG TO LIFT IN THE MORNING BUT MUCH OF THE ARA IN THE WEDGE SHOULD BE CLOUDY TODAY. EXPECTING THE CLUSTER OF THUNDERSTORMS IN NORTHEAST MISSOURI TO TRACK INTO THE OHIO VALLEY THIS MORNING AND ALONG THE FRONT THIS AFTERNOON. MODELS BRING THE MCV ASSOCIATED WITH THESE STORMS ACROSS THE SOUTHWEST COUNTIES OF THE FORECAST AREA BETWEEN 18Z/2PM AND 00Z/8PM. EXPECT A WEST OR NORTHWEST STORM MOTION TO AGAIN TRACK THE STORMS INTO THE COOL SIDE OF THE FRONT. HIGH TEMPERATURES SHOULD BE SIMILAR TO FRIDAY WITH MID TO UPPER 50S DEEP IN THE COOL AIR TO MID TO UPPER 70S IN THE FAR SOUTHWEST. BLENDED IN BIAS CORRECTED MET GUIDANCE IN FOR MAXIMUM TEMPERATURES THIS AFTERNOON. LOWS TONIGHT WILL STAY IN THE 40S NORTHEAST TO THE LOWER 60S SOUTHWEST. AGAIN USED THE MET GUIDANCE FOR MINIMUM TEMPERATURES. A STORM SURVEY IS PLANNED FOR TODAY FROM PULASKI TO DRAPER VIRGINIA. ANOTHER SURVEY MAY BE CONDUCTED IN SOUTHERN MONROE COUNTY WEST VIRGINIA. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... HIGH PRESSURE SHIFTS EASTWARD SUNDAY MORNING...BUT WILL START THE DAY WITH A FEW LINGERING SHOWERS AS A WARM FRONT...EXTENDING FROM A LOW PRESSURE SYSTEM PUSHING ACROSS THE NORTHERN PLAINS...MOVES NORTHWARD ACROSS OUR AREA. SHOWERS WILL MOVE OUT OF THE AREA BY LATE MORNING...WITH SKIES BECOMING PARTLY CLOUDY ACROSS OUR REGION. SOUTHWESTERLY WINDS WILL BE DOMINANT ACROSS OUR AREA...USHERING IN ALMOST SUMMER LIKE TEMPERATURES...WITH SUNDAY AFTERNOON HIGHS REACHING THE UPPER 70S TO LOWER 80S ACROSS MUCH OF THE AREA. THE WARM TREND WILL CONTINUE INTO MONDAY...HOWEVER WIND SPEEDS WILL BE STRONGER AS THE PRESSURE GRADIENT ACROSS OUR AREA TIGHTENS. GUSTS DURING THE AFTERNOON MAY REACH 30 MPH...ESPECIALLY ALONG AND WEST OF THE BLUE RIDGE. THUNDERSTORM ACTIVITY WILL ALSO INCREASE DURING THE AFTERNOON AS A STRONG COLD FRONT APPROACHES OUR REGION FROM THE UPPER MIDWEST. ALTHOUGH THE STRONGEST ATMOSPHERIC INSTABILITY WILL REMAIN FARTHER TO THE NORTH...THE COMBINATION OF VERY WARM AFTERNOON TEMPERATURES AND RESPECTABLE INSTABILITY AHEAD OF THE FRONT WILL STILL RESULT IN A FEW SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING...WITH LARGE HAIL...DAMAGING WINDS...AND EVEN ISOLATED TORNADOES POSSIBLE...IN ADDITION TO HEAVY DOWNPOURS AND FREQUENT LIGHTNING. THE COLD FRONT CLEARS OUR AREA TO THE EAST SHORTLY AFTER MIDNIGHT ON TUESDAY...WITH DRIER AIR MOVING INTO THE AREA. STILL EXPECT TO SEE RESIDUAL SHOWER ACTIVITY CONTINUE THROUGH TUESDAY EVENING FOR LOCATIONS WEST OF THE BLUE RIDGE...BUT AT LEAST WE CAN EXPECT THIS RESIDUAL POST FRONTAL ACTIVITY TO FALL IN THE FORM OF RAIN AS OPPOSED TO SNOW. HIGH PRESSURE CONTINUES TO BUILD INTO THE AREA ON WEDNESDAY...WHICH WILL KEEP OUR WEATHER DRY THROUGH THE END OF THE WORKWEEK. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... FAIRLY ACTIVE SPRINGTIME PATTERN TO CONTINUE NEXT WEEK. FIRST SYSTEM COMES OUT OF THE ROCKIES AND TRACKS TOWARD THE WESTERN GREAT LAKES MONDAY INTO TUESDAY. THIS SYSTEM WILL LIKELY BRING A GOOD CHANCE OF SEVERE WEATHER AHEAD AND ALONG OF A FRONTAL BOUNDARY WELL TO OUR WEST ACROSS THE CENTRAL OR NORTHERN PLAINS/MIDWEST SUNDAY. SPC ALREADY HAS A MODERATE RISK FOR DAY 3 IN THIS AREA..AN INDICATION OF THE STRENGTH OF THIS SYSTEM. COLD FRONT APPROACHES SOUTHERN APPALACHIAN REGION LATER MONDAY ALTHOUGH CURRENT MODEL CONSENSUS TIMING FOR THIS FROPA IS MAINLY OVERNIGHT MONDAY WHICH WOULD LESSEN CHANCES FOR SEVERE...BUT 6 TO 12 HOURS EARLIER AND CHANCES FOR SIGNIFICANT STORMS ACROSS OUR AREA MONDAY AFTERNOON INCREASES CONSIDERABLY. STRONG SOUTHERLY FLOW AHEAD OF THE FRONT ON MONDAY WILL BRING VERY WARM TEMPS WITH MEX GUIDANCE SOME 15 TO 20 DEGREES ABV NORMAL..COMPROMISED WITH SOMEWHAT LOWER MET/MEH GUIDANCE GIVING STILL MID-80S EAST AND NEAR 80 WEST. AFTER FRONT PASSES EARLY TUESDAY HIGH PRESSURE WILL DOMINATE FROM THROUGH FRIDAY WITH TEMPERATURES RUNNING A FEW DEGREES ABV CLIMO FOR MID-APRIL..GENERALLY UPPER 60S WEST TO LOW 70S EAST. NEXT FRONT REACHES THE AREA EARLY NEXT WEEKEND AS ANOTHER LOW PRESSURE SYSTEM TRACKS ACROSS THE CENTRAL PLAINS TO GREAT LAKES. FOLLOWING HPC IN THE GRIDS TO KEEP THAT FROPA JUST BEYOND THE END OF THIS FORECAST CYCLE. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... STRATUS PRODUCING IFR CIGS IS HANGING TOUGH EAST OF THE BLUE RIDGE. THIS INCLUDESBCB...ROA...LYH AND DAN. THESE CIGS MAY BRIEFLY RISE TO LOW END MVFR...BUT ARE EXPECTED TO DROP RIGHT BACK DOWN AGAIN TONIGHT...WITH HIGH CONFIDENCE OF IFR CONDS...MODERATE CONFIDENCE OF VLIFR CONDS. FURTHER WEST...NEARLY FULL DAY HEATING HAS PRODUCED MODERATELY UNSTABLE CONDS AND A TORNADO WATCH HAS BEEN ISSUED IN EFFECT THRU 900 PM. BLF AND LWB WILL LIKELY SEE A TSTM...AND HAVE A CHC FOR STRONG WINDS AND LARGE HAIL. BCB HAS A LOW CHC OF SEEING A STRONG TSTM. I EXPECT LWB TO DROP DOWN TO VLIFR IN FOG...BLF MAY NOT DROP TO IFR. LOW CIGS/VSBYS WILL RISE THROUGH THE MORNING HOURS SUNDAY. I EXPECT MOST SITES TO BECOME VFR AROUND OR SHORTLY AFTER 18Z/200 PM. A STRONG COLD FRONT WILL APPROACH THE REGION LATE MONDAY...BRINGING A CHC OF THUNDERSTORMS TO ALL AREAS. VFR THEN RETURNS ACROSS THE EAST BEHIND THE FRONT TUESDAY WITH UPSLOPE MVFR CIGS AND A FEW -SHRA OVER SE WVA. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS/JJ SHORT TERM...NF LONG TERM...PC AVIATION...AMS/JJ
Hazardous weather outlook, Apr 9, 4:30 AM EDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 430 AM EDT SAT APR 9 2011 NCZ001>003-018>020-VAZ007-009>013-015-016-WVZ042>045-101000- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-GRAYSON-CARROLL-MERCER-SUMMERS-MONROE-GREENBRIER- 430 AM EDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY AFTERNOON AND EVENING. THE PRIMARY THREAT FROM THE SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. NCZ004>006-VAZ014-017>020-022>024-032>035-043>047-058-059-101000- STOKES-ROCKINGHAM-CASWELL-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 430 AM EDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 9, 2:39 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 239 PM EDT SAT APR 9 2011 VAZ016-092200- CARROLL- INCLUDING THE CITY OF...GALAX 239 PM EDT SAT APR 9 2011 ...DENSE FOG ALONG INTERSTATE 77 THIS AFTERNOON... LOCALLY VERY DENSE FOG REMAINS ALONG INTERSTATE 77 IN CARROLL COUNTY VA. VISIBILITIES IN SOME STRETCHES OF THE INTERSTATE BETWEEN MILE MARKER 1 AND 7 CONTINUE TO BE NEAR ZERO AT TIMES. THIS VERY DENSE FOG WILL LAST THE REST OF THE AFTERNOON. MOTORISTS ALONG INTERSTATE 77 IN CARROLL COUNTY SHOULD BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY...AND SLOWER TRAFFIC.
Local storm report, Apr 9, 3:26 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL MARION 36.83N 81.50W
04/09/2011 E1.00 INCH SMYTH VA TRAINED SPOTTER
BEGAN FALLING 320 PM...STILL FALLING AT 325 PM
&&
JJACKSONLocal storm report, Apr 9, 3:28 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 5 SW MARION 36.78N 81.56W
04/09/2011 E1.00 INCH SMYTH VA TRAINED SPOTTER
&&
JJACKSONLocal storm report, Apr 9, 3:36 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 3 ENE CHILHOWIE 36.81N 81.63W
04/09/2011 E1.00 INCH SMYTH VA PUBLIC
&&
JJACKSONLocal storm report, Apr 9, 3:37 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL TODD 36.31N 81.60W
04/09/2011 E0.75 INCH ASHE NC PUBLIC
PENNY HAIL COVERED THE GROUND
&&
JJACKSONLocal storm report, Apr 9, 3:39 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL FLEETWOOD 36.30N 81.52W
04/09/2011 E1.75 INCH ASHE NC TRAINED SPOTTER
&&
PCThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 8:03 PM EDT | Special Weather Statement | RNK | Pittsylvania | 27 min |
| Apr 8, 8:29 PM EDT | Tornado Warning | RNK | Patrick | 31 min |
| Apr 8, 8:30 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 30 min |
| Apr 8, 9:00 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 41 min |
| Apr 8, 9:29 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles | 31 min |
| Apr 8, 9:50 PM EDT | Severe Thunderstorm Warning | RNK | Giles, Montgomery, Pulaski, City of Radford | 25 min |
| Apr 8, 9:58 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Pulaski, Wythe | 32 min |
| Apr 8, 10:00 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 30 min |
| Apr 8, 10:15 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Montgomery, Pulaski | 30 min |
| Apr 8, 10:29 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Wythe | 14 min |
| Apr 8, 10:37 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Pulaski | 23 min |
| Apr 8, 10:52 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 38 min |
| Apr 8, 10:59 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick | 31 min |
| Apr 8, 11:11 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Tazewell, Wythe | 49 min |
| Apr 8, 11:24 PM EDT | Special Weather Statement | RNK | Henry | 36 min |
| Apr 9, 12:00 AM EDT | Severe Thunderstorm Warning | RNK | Bland, Carroll, Grayson, Smyth, Wythe | 30 min |
| Apr 9, 12:27 AM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe, City of Galax | 48 min |
| Apr 9, 12:56 AM EDT | Tornado Warning | RNK | Carroll, Grayson | 34 min |
| Apr 9, 2:22 AM EDT | Special Weather Statement | RNK | Smyth | 53 min |
| Apr 9, 2:34 AM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 41 min |
| Apr 9, 2:50 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Smyth, Wythe | 85 min |
| Apr 9, 2:56 PM EDT | Tornado Warning | RNK | Smyth | 34 min |
| Apr 9, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Tazewell, Wythe | 57 min |
| Apr 9, 3:23 PM EDT | Tornado Warning | RNK | Grayson, Smyth | 22 min |
| Apr 9, 3:42 PM EDT | Tornado Warning | RNK | Grayson | 33 min |
| Apr 9, 4:15 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick, City of Galax | 35 min |
| Apr 9, 4:29 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 61 min |
| Apr 9, 4:58 PM EDT | Special Weather Statement | RNK | Grayson, Smyth, Wythe | 32 min |
| Apr 9, 5:09 PM EDT | Special Weather Statement | RNK | Giles, Pulaski, City of Radford | 66 min |
| Apr 9, 5:11 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 49 min |
| Apr 8, 11:33 PM EDT | Special Weather Statement | RNK | Stokes | 27 min |
| Apr 8, 11:58 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 32 min |
| Apr 9, 12:13 AM EDT | Special Weather Statement | RNK | Stokes | 17 min |
| Apr 9, 1:18 AM EDT | Special Weather Statement | RNK | Surry | 57 min |
| Apr 9, 1:26 AM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry, Yadkin | 35 min |
| Apr 9, 1:28 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes, Yadkin | 35 min |
| Apr 9, 1:46 AM EDT | Special Weather Statement | RNK | Ashe | 59 min |
| Apr 9, 2:53 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Surry, Watauga, Wilkes, Yadkin | 67 min |
| Apr 9, 3:20 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Surry, Watauga, Wilkes, Yadkin | 55 min |
| Apr 9, 3:27 PM EDT | Tornado Warning | RNK | Alleghany, Ashe | 33 min |
| Apr 9, 5:01 PM EDT | Special Weather Statement | RNK | Ashe | 29 min |
| Apr 9, 5:36 PM EDT | Special Weather Statement | RNK | Rockingham | 24 min |
| Apr 9, 5:59 PM EDT | Special Weather Statement | RNK | Yadkin | 31 min |
| Apr 9, 6:17 PM EDT | Special Weather Statement | RNK | Caswell | 43 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.